Alert archive / Alabama / Flash Flood Warnings in 2015
Flash Flood Warning 28, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Dec 25, 2015, 5:44 PM CST for 4 counties in Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 25, 2015, 5:44 PM CST (23:44 UTC)
- Expired
- Dec 25, 2015, 8:45 PM CST
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fayette County, AL, Jefferson County, AL, Tuscaloosa County, AL, Walker County, AL
The radar
The Birmingham radar (KBMX), 63 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 25, 6:45 PM CST | FLASH FLOOD | E Whitson, AL | ALABAMA HIGHWAY 69 IS WASHING OUT NEAR YELLOW CREEK DUE TO FLOODING. ROAD IS IMPASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 61 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 803 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
175
WGUS54 KBMX 252344
FFWBMX
ALC057-073-125-127-260245-
/O.NEW.KBMX.FF.W.0028.151225T2344Z-151226T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
544 PM CST FRI DEC 25 2015
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL FAYETTE COUNTY IN WEST CENTRAL ALABAMA...
TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...
SOUTH CENTRAL WALKER COUNTY IN CENTRAL ALABAMA...
SOUTHWESTERN JEFFERSON COUNTY IN CENTRAL ALABAMA...
* UNTIL 845 PM CST
* AT 542 PM CST...MULTIPLE THUNDERSTORMS ARE PRODUCING HEAVY RAIN
ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY
FALLEN IN THE PAST HOUR IN SOME LOCATIONS. FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY.
ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE IN THE WARNED
AREA.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 73 AND 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3361 8715 3322 8717 3320 8720 3314 8783
3356 8785
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 25, 1:30 PM CST, 4 hours 14 minutes earlier.
Area forecast discussion, Dec 25, 1:30 PM CST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CST FRI DEC 25 2015 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... WIDESPREAD FLOODING CONTINUES ACROSS THE NORTHERN THIRD OF THE STATE...WITH MORE HEAVY RAIN ANTICIPATED THROUGH THE EVENING. THE STALLED BOUNDARY CAUSING ALL THE TROUBLE IS JUST NOT WILLING TO LIFT OUT TO THE NORTH AT THIS POINT. MOST MODEL GUIDANCE IS LIFTING IT OUT WAY TOO QUICKLY IN RESPONSE TO THE AMPLIFIED SYSTEM THAT IS SET TO DIG SOUTHEAST LATER TONIGHT. MEANWHILE...PW VALUES NEAR TWO INCHES...70S DEWPOINTS...AND TEMPERATURES SOME 20 TO 30 DEGREES ABOVE NORMAL KEEP FEEDING THIS MONSTER. INSTABILITY VALUES REMAIN HIGH...AGGRAVATING THE SITUATION WITH PROLONGED...TRAINING THUNDERSTORMS. I WOULD EXPECT SEVERAL MORE INCHES OF RAIN BEFORE THE DEEP LAYER RIDGING TO OUR SOUTH AND EAST WINS OUT AND THIS BOUNDARY FINALLY LIFTS OUT TO NORTH. THE SHEAR HAS CONTINUED TO DWINDLE OVER TIME...KEEPING THE THREAT OF TORNADOES AND WIDESPREAD DAMAGING WINDS TO A MINIMUM. THROUGH THE EVENING AND OVERNIGHT HOURS...PLEASE REMAIN VIGILANT AND SEEK HIGHER GROUND. THIS AN EMERGENCY SITUATION. FLOODING KILLS MORE PEOPLE THAN ANY OTHER SEVERE WEATHER THREAT! TAKE IT SERIOUSLY IF YOU LIVE IN ANY AREA NORTH OF INTERSTATE 59! 17/KLAWS && .AVIATION... 18Z TAF DISCUSSION. FRONTAL BOUNDARY JUST TO OUR NORTH WILL KEEP CONDITIONS WARM AND MOIST ACROSS CENTRAL ALABAMA. SCATTERED TO WIDESPREAD RAIN...AND EMBEDDED STORMS...WILL PERSIST THIS PERIOD WITH THE BEST COVERAGE NORTH OF THE NORTHERN TAF SITES. WINDS TODAY COULD GUST UP TO 20 KTS OUT OF THE SOUTH. CIGS SHOULD REMAIN GENERALLY MVFR...WITH SOME VARIABILITY INTO VFR POSSIBLE...THRU THE REMAINDER OF THE DAYLIGHT HOURS. ABUNDANT LOW LEVEL MOISTURE AND ISENTROPIC UPGLIDE SHOULD BRING CIGS BACK INTO THE IFR CATEGORY OVERNIGHT. CONFIDENCE IS LOW IN THE VIS FORECAST AS SOME PATCHY DENSE FOG COULD BE POSSIBLE IF WINDS BECOME LIGHT/CALM. AT THIS TIME...THE BEST CHANCE OF THIS OCCURRING WOULD BE ACROSS THE SOUTH SO WILL LEAVE A TEMPO IN NEAR SUNRISE FOR NOW. 19 && .FIRE WEATHER... THE UNUSUALLY WARM AND WET WEATHER PATTERN WILL CONTINUE ACROSS CENTRAL ALABAMA THROUGH THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 75 66 74 63 73 / 100 100 20 20 30 ANNISTON 77 68 75 64 74 / 100 80 20 20 30 BIRMINGHAM 74 69 76 65 75 / 100 90 20 30 30 TUSCALOOSA 77 70 77 67 76 / 90 80 20 30 30 CALERA 75 68 76 65 75 / 100 50 20 20 20 AUBURN 76 65 75 64 74 / 20 20 10 10 20 MONTGOMERY 80 67 79 63 78 / 20 20 10 20 20 TROY 79 67 79 63 77 / 20 10 10 10 20 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING COUNTIES: BIBB...BLOUNT...CALHOUN...CHAMBERS...CHEROKEE... CHILTON...CLAY...CLEBURNE...COOSA...ETOWAH...FAYETTE... JEFFERSON...LAMAR...MARION...PICKENS...RANDOLPH...SHELBY...ST. CLAIR...TALLADEGA...TALLAPOOSA...TUSCALOOSA...WALKER...WINSTON. &&
Hazardous weather outlook, Dec 25, 1:39 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 139 PM CST FRI DEC 25 2015 ALZ011>015-017>050-262245- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 139 PM CST FRI DEC 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THROUGH THE OVERNIGHT. FLASH FLOODING WILL REMAIN A CONCERN FOR AREAS NEAR AND NORTH OF A LINE FROM ALICEVILLE TO ALABASTER TO HEFLIN. RAIN AMOUNTS OF 6 OR MORE INCHES ARE POSSIBLE THROUGH 9 PM. THESE AMOUNTS WILL PRODUCE DANGEROUS FLASH FLOODING. A RIVER FLOODING THREAT ALSO EXISTS ALONG THE TALLAPOOSA AND ALABAMA RIVER BASINS...WITH SEVERAL LOCATIONS RISING INTO CAUTION OR FLOOD STAGE. THUNDERSTORMS IN THE SAME ARE AS THE HEAVIER RAIN MAY BECOME STRONG TO SEVERE AT TIMES. THE MAIN THREAT WILL BE STRAIGHT LINE WINDS WITH A LESSER HAIL THREAT. THE TORNADO THREAT IS LOW BUT NOT ZERO. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. RIVER FLOODING WILL REMAIN POSSIBLE THROUGH EARLY SUNDAY ALONG PORTIONS OF THE ALABAMA AND TALLAPOOSA RIVER BASINS DUE TO RECENT RAINFALL. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY AT TIMES THROUGH 9 PM.
In the hours before
Local storm report, Dec 25, 4:42 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
442 PM CST FRI DEC 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM FUNNEL CLOUD 3 NE BUHL 33.29N 87.71W
12/25/2015 TUSCALOOSA AL PUBLIC
&&
LINHARESLocal storm report, Dec 25, 4:51 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
451 PM CST FRI DEC 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM FLASH FLOOD PRATTVILLE 32.46N 86.45W
12/25/2015 AUTAUGA AL EMERGENCY MNGR
ROADS FLOODED INCLUDE PORTIONS OF HIGHWAY 82, EASY
STREET, SCENIC DRIVE, MEMORIAL DRIVE, THOMAS STREET,
MEMORIAL GARDEN ROAD, FAIRWOOD AVENUE, MCQUEEN SMITH
ROAD, 4TH STREET, WATER STREET, HALLMARK STREET, POPLAR
STREET, MURPHY DRIVE. CANDLESTICK AND BROADHEAD ACRES
MOBILE HOME PARKS FLOODED.
&&
JHLocal storm report, Dec 25, 5:02 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CST FRI DEC 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TORNADO 2 SE FAIRFIELD 33.45N 86.90W
12/25/2015 JEFFERSON AL NWS EMPLOYEE
DEBRIS IN THE AIR AND A TDS DUAL POL SIGNATURE
&&
LINHARESLocal storm report, Dec 25, 5:05 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
505 PM CST FRI DEC 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL BIRMINGHAM 33.53N 86.80W
12/25/2015 E1.75 INCH JEFFERSON AL FIRE DEPT/RESCUE
AT I-20 AND I-65
&&
LINHARESLocal storm report, Dec 25, 5:36 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CST FRI DEC 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TORNADO 2 SSE FAIRFIELD 33.45N 86.91W
12/25/2015 JEFFERSON AL FIRE DEPT/RESCUE
TREES DOWN AND STRUCTURAL DAMAGE. PERSON TRAPPED IN THEIR
HOMES. UNKNOWN INJURIES. TIME ESTIMATED FROM RADAR.
&&
TGOGGINSLocal storm report, Dec 25, 5:41 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
541 PM CST FRI DEC 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TORNADO 2 SSE FAIRFIELD 33.45N 86.91W
12/25/2015 JEFFERSON AL FIRE DEPT/RESCUE
TREES DOWN AND STRUCTURAL DAMAGE ALONG JEFFERSON AVE SW
AND GRASSELLI BLVD SW. PERSON TRAPPED IN THEIR HOMES.
UNKNOWN INJURIES. TIME ESTIMATED FROM RADAR. UPDATED FOR
LOCATION.
&&
TGOGGINSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 8:03 PM CST | Special Weather Statement | BMX | Sumter | 27 min |
| Dec 24, 8:31 PM CST | Special Weather Statement | BMX | Greene, Sumter | 29 min |
| Dec 24, 9:57 PM CST | Flash Flood Warning | BMX | Autauga, Elmore, Lowndes, Montgomery | 3 hr |
| Dec 25, 12:56 AM CST | Areal Flood Warning | BMX | Barbour, Bullock, Macon, Pike, Russell | 12 hr |
| Dec 25, 1:08 AM CST | Flash Flood Warning | BMX | Chambers, Chilton, Coosa, Elmore, Lee, Tallapoosa | 6 hr |
| Dec 25, 1:15 AM CST | Flash Flood Warning | BMX | Autauga, Dallas, Lowndes, Montgomery | 6 hr |
| Dec 25, 4:24 AM CST | Flash Flood Watch | BMX | Bibb, Blount, Calhoun, Chambers, Cherokee, Chilton and 17 more | 17 hr |
| Dec 25, 7:14 AM CST | Areal Flood Warning | BMX | Chambers, Elmore, Lee, Montgomery, Tallapoosa | 2 hr |
| Dec 25, 7:21 AM CST | Flash Flood Warning | BMX | Chilton, Shelby, Talladega | 3 hr |
| Dec 25, 7:40 AM CST | Special Weather Statement | BMX | Marion | 50 min |
| Dec 25, 7:48 AM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion, Winston | 42 min |
| Dec 25, 8:35 AM CST | Special Weather Statement | BMX | Winston | 40 min |
| Dec 25, 9:17 AM CST | Areal Flood Advisory | BMX | Lamar, Marion, Winston | 3 hr |
| Dec 25, 9:40 AM CST | Areal Flood Advisory | BMX | Winston | 3 hr |
| Dec 25, 9:42 AM CST | River Flood Warning | BMX | Autauga, Dallas, Elmore, Lowndes, Montgomery | 11 days |
| Dec 25, 9:42 AM CST | River Flood Warning | BMX | Autauga, Dallas, Lowndes | 8 days |
| Dec 25, 9:42 AM CST | River Flood Warning | BMX | Dallas | 9 days |
| Dec 25, 10:30 AM CST | Flash Flood Warning | BMX | Marion, Winston | 9 hr |
| Dec 25, 11:51 AM CST | Areal Flood Advisory | BMX | Blount | 3 hr |
| Dec 25, 12:36 PM CST | Flash Flood Warning | BMX | Blount | 3 hr |
| Dec 25, 12:43 PM CST | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Walker | 3 hr |
| Dec 25, 2:28 PM CST | Special Weather Statement | BMX | Cherokee, Etowah | 32 min |
| Dec 25, 2:50 PM CST | Flash Flood Warning | BMX | Fayette, Lamar, Walker | 5 hr |
| Dec 25, 3:04 PM CST | Areal Flood Advisory | BMX | Blount, Cherokee, Etowah, Jefferson, St. Clair, Walker | 3 hr |
| Dec 25, 3:13 PM CST | Special Weather Statement | BMX | Fayette | 47 min |
| Dec 25, 3:31 PM CST | Special Weather Statement | BMX | Perry | 44 min |
| Dec 25, 3:35 PM CST | Tornado Warning | BMX | Tuscaloosa | 25 min |
| Dec 25, 3:49 PM CST | Flash Flood Warning | BMX | Blount | 8 hr |
| Dec 25, 4:24 PM CST | Tornado Warning | BMX | Jefferson | 36 min |
| Dec 25, 4:28 PM CST | Flash Flood Warning | BMX | Blount, Jefferson, St. Clair, Walker | 3 hr |
| Dec 25, 4:55 PM CST | Tornado Warning | BMX | Jefferson | 50 min |
| Dec 25, 5:25 PM CST | Tornado Warning | BMX | Bibb, Chilton | 21 min |
Nearby
Flash Flood Warnings in Alabama, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.